Signs Of Teen Heroin Use

heroin useIt’s normal to worry about the well-being of your teenage child, especially if you suspect he or she is using heroin. Heroin is highly addictive and can have a lasting impact on your child’s life if use is continued overtime. Heroin use can turn into abuse, which can turn into an addiction. Noticing the signs of teenage heroin use can allow you to step in before his or her drug use develops into a more serious problem.

Physical Signs of Heroin Use and Misuse

Even if your child has only used heroin once, there may be some physical signs that you notice. Though the symptoms of heroin and opiate use will vary from person to person, the following symptoms are typical:

  • Visible Injection Site
  • Constricted Pupils
  • Dry Mouth
  • Nausea
  • Shallow Breathing

If your child’s drug use has resulted in an overdose, there are going to be many more concerning physical symptoms that arise. Some of these symptoms could require you to send your child to a hospital. Knowing the signs of heroin overdose can help you and the medical staff save your child’s life. Heroin overdose symptoms include:

  • Incredibly Shallow Breaths
  • Blue Nails Or Lips
  • Seizures
  • Coma

Psychological Signs of Heroin Use

Because heroin affects the communications center of the brain, there will be some psychological and behavioral changes involved with using heroin. One time use is only going to have minor signs show up, such as:

  • Clouded Thoughts
  • Euphoria
  • Drowsiness

These psychological effects of heroin can last a few hours. When heroin works its way out of the system, it’s common for the user to crash and experience significant mood swings. Some users may even experience cravings for heroin and go back to using it.

The Dangers of Long-Term Heroin Use

If teens continue to use heroin, they’re putting themselves at risk for drug dependence and addiction. Overtime, your child is going to develop a tolerance to heroin. That means the brain will become accustomed to the drug intake, making it harder to achieve a high when using the drug. If that happens, your child may take more heroin in order to achieve the same high he or she felt the first time the drug was used. Eventually, teens may feel like they have to take heroin in order to avoid withdrawal symptoms, which can include things such as:

  • Aches And Pains
  • Nausea
  • Vomiting
  • Diarrhea
  • Insomnia
  • Cravings

If withdrawal symptoms emerge, it’s a sign that your child has developed a heroin dependence. Without help, that dependence could easily transition into a heroin addiction. When teens become addicted, they feel like they have to continue their drug use in order to feel normal, regardless of the consequences continued drug use will have on their life.

What to Do If Your Child Has a Heroin Addiction

Regardless of how long your teenage child has been using heroin, getting professional help is the right thing to do. With the help of doctors, therapy programs, and medical assistance, your child can transition into a sober life. At the right treatment center, you can even be a part of your child’s recovery process through family therapy.

If your child is struggling with heroin dependence or addiction, don’t wait for help. Reach out and call Lakeview Health today at 866-704-7692 to talk about treatment options.